Medication Errors: Don't Let This Happen to You!
Dr. Mike shares a story from the news or one of his readers about a medication error.
A friend shared this story with me. About two weeks ago she developed symptoms of a urinary tract infection (UTI) and called her doctor's office. Her doctor ordered a urine test and called in a prescription for a six-day supply of Bactrim (sulfamethoxazole and Trimethoprim), a medication frequently used to treat UTIs. She was told to stay on the Bactrim until the doctor got the results of her urine test, which would take several days.
After three days on the medication, her UTI symptoms had improved but she developed uncomfortable side effects from the Bactrim, including nausea, loss of appetite, and headache.
She called her doctor's office to talk about the side effects and to find out the results of her tests. She was told that someone would call her back. No one called back that day or the next day. After five days on the Bactrim, she decided to stop the medication to relieve the side effects. Because she stopped the medication and had not heard back from the doctor, she was worried that her infection would come back.
Dr. Mike's thoughts: It's important to take charge of your health by knowing what you have and what the appropriate treatment is. There is a lot of trustworthy information online about UTIs and my friend took my advice to become educated about her condition. I also urged her to be a "squeaky wheel" and get the information from the doctor's office.
She decided to stop by the doctor's office unannounced. She got her test results that showed that the Bactrim was the correct medication. And, she got an apology!
Let Dr. Mike know if you have a story to share about your medication. Leave a comment below or post in the Medication Forum.
Photo © Lisay / istockphoto.com